A 61-year-old woman was admitted with history of vomiting, diarrhoea and severe hyponatraemia (Na+ 109). The cause of the hyponatraemia was due to intravascular volume depletion resulting in a non-osmotic release of antidiuretic hormone (ADH) with the added effects of a thiazide diuretic. She was also on fluoxetine which may induce inappropriate secretion of ADH. Despite cautious fluid replacement, the patient’s serum sodium increased by 12 mmol/l over the first 18 h (and by 10 mmol/l over 12 h). This trajectory, coupled with the rapid decrease in urine osmolality, suggested that this patient was at risk of significant brain injury due to rapid correction of serum sodium. The use of desmopressin slowed the rise in serum sodium allowing brain adaptive mechanisms time to protect against osmotic demyelination.
Statistics from Altmetric.com
Competing interests None.
Patient consent Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.